Feeling Dizzy when standing still?

I feel dizzy when standing in one place, like the room is moving. I am a 17 year old college student and was diagnosed with GAD (General Anxiety disorder) a few weeks ago and given prescribed medication by my GP.

Is it normal to feel lightheaded/dizzy at times?

I explained how I was feeling to my GP and he told me the symptoms all link back to my anxiety.

I was just wondering if anyone else has had this feeling/problem and if it gets better over time. I also went back to my GP a few days ago and he also prescribed me Diazepam to help with sleeping.

Skip

Featured Content

Anxiety affects us all

Come and join our community. Get advice and support on thousands of topics around anxiety.

Take a look!

Featured by HealthUnlocked

14 Replies

oldestnewest
  • hey!it might be that youre lacking somw vitamins or other minerals, i had a similar problem and took a blood test and i was lacking Vitamin d and iron and also,do you get enough sleep?

  • No, I've been having really bad insomnia recently, but my GP has prescribed me some tablets to help.

  • possibly its the side effects of the medication ? how long have you been taking it

  • 10mg dose for the first two weeks then the other day my GP upped the dose to 20mg a day, i also take 2mg diazepam to help me sleep.

  • LaceyAnne, yes dizziness is a very common side effect of anxiety, if you trawl back through old postings you'll find it crops up extremely regularly. The important thing is not to start to stress yourself or worry or becone too introspective about your dizziness and any other symptoms of anxiety disorder that decide to play tricks on you. Remember always the dizziness and lightheadedness are not a real organic illness but just little blips in yhe nervous system caused by stress and fatigue.

    If you can just manage to accept the dizzy feeling for the time being now that you know it's 'normal' for people with GAD and make yourself relax when you feel it, rather than tensing and 'fighting' it which only causes more anxiety on which the dizziness feeds, then you will find it will eventually pass.

    Diazepam are good tranquillisers but shouldn't be taken long term or theybecome less effective and you can get withdrawal symptoms. I think they're best taken on an 'as needed' basis, 2mg diazepam should do the trick of 5mg tablets can be broken in half.

    With dizziness caused by anxiety you never actually stumble or fall over and you can still walk around with it without falling over.

    When you feel dizzy try taking a diazepam tablet and see if it relieves you of the dizziness which is cast iron proof it's all anxiety.

  • Thank you this was really helpful!!

  • Hi

    Yes I experience this on a daily basis, ususally from around 10am through to late at night everyday. Some days are worse, some are better but I'm still conscience of this happening. Standing still is the worst, I feel like I will fall over but never do. Most of the time I have to lean against something and sometimes feel like I can't walk in a straight line. If it helps I feel better when i'm really busy eiather at home or work or I just go for a long drive in the car

  • Thank you, this was very helpful!

  • Vertigo?

  • I have GAD also. Anxiety often causes us to breathe faster and then we become light headed or dizzy. The next time you are dizzy, focus on your breathing and see if you are breathing faster than normal. Or slow your breathing down for a few minutes to see if the dizziness passes.

    Diazepam is a benzodiazepine and long term use of benzos carries the risk of gaps in your short and long term memories. I have these gaps but I started long ago before this was known, I believe. I couldn't have functioned as well as I have without the benzos, so no regrets. There are other good choices for meds to let you sleep that aren't benzos. Is your prescribing doctor a psychiatrist? What is your other med for anxiety if you don't mind my asking?

  • Ooops, sorry, I see that your prescribing doctor is a GP. I think the GP is assuming your problem is short term and therefore the benzo isn't going to be a problem. But you need to be aware that coming off of it isn't always easy, you may have to reduce your dose slowly and under a doctor's supervision. I hope your GP knows this.

  • Is it possible at your age that maybe you have an iron deficiency due to heavy periods etc. If your iron is low maybe you don't eat enough iron rich foods being a busy student at that age you can often feel a bit lightheaded. It would do not harm just to have a blood test to rule that out.

    Don't think it is a good idea to start on medication for anxiety if that is not the problem.

    Another thing is that if you have an inner ear problem as I had a few times you can feel lightheaded and a bit off balance. You should try this easy cure if that is it as you have nothing to lose and it might solve your problem. When you feel a bit lightheaded or dizzy hold your nose and blow it. If your ears give a pop you could find that the dizzy feeling will go instantly. It is worth a try.

    Hope this helps.

  • I did have a blood test and they came back clear, he gave me another lot of medication and told me to come back in 2 weeks if I did not get better, also do inner ear problems cause pain?

  • From time to time I have had ear problems but it doesn't always cause pain. If you have a cold your ears can get a bit blocked up that is why I suggested holding nose and then give it a blow to see if ears pop much the same as they do when you land in a plane. It is just pressure in your ears and it can make you feel a bit dizzy. You should never put anything in your ear like a cotton bud etc., to clean it as it could cause damage.

    Good your blood test was ok. By the sound of it the Dr is hopeful that all will be well with you in 2 weeks time and you won't have to go again for a visit.

    Good luck.

You may also like...